Hail, Haakon
- When
- May 24, 1:00 PM MST
- Where
- Haakon County, 9 mi SW of Milesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.358, -101.799
Severe storms developed across Haakon and Ziebach Counties during the afternoon. Large hail fell and three small tornadoes briefly touched down in northeastern Ziebach County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe storms developed across Haakon and Ziebach Counties during the afternoon. Large hail fell and three small tornadoes briefly touched down in northeastern Ziebach County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 11:33 AM MST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1233 PM MDT SAT MAY 24 2008 .DISCUSSION...18Z SURFACE ANALYSIS HAD LOW NEAR BROADUS WITH CURVED BOUNDARY INTO THE NE PANHANDLE. ALOFT UPPER LOW SPINNING OVER WY/MT/SD BORDER WITH DRY SLOT OVER THE SD PLAINS. THE RESULT IS DESTABILIZATION FROM K2WX TO KICR...0.5-1.5KJ/KG MUCAPE FORECAST. LATEST RADAR LOOPS/1KM VISIBLE INDICATE NO CAP TO SPEAK OF...AND THUS CONVECTION HAS STARTED. SHEAR SUFFICIENT FOR SUPERCELLS WITH MARGINAL 0-1KM SHEAR FOR AN ISOLATED TORNADO. LOOKS LIKE WE COULD GET A FEW SEVERE STORMS THIS AFTERNOON...QUICKLY MOVING EAST OF THE CWA THIS EVENING. MAIN NEGATIVE IS IMPLIED SUBSIDENCE BEHIND MAJOR SHORTWAVE IN NORTHEAST MT/WESTERN ND WRAPPING AROUND UPPER LOW. DO EXPECT -SHRA/-TSRA OVERNIGHT OVER MOST OF THE CWA...BUT MUCH LOWER PRECIPITABLE WATERS AND DIURNAL COMPONENT TO ACTIVITY SHOULD PRECLUDE HEAVY RAINS. SUNDAY...UPPER LOW DANCES INTO NORTHERN MN BY SUNDAY EVENING. SHOULD BE MUCH WARMER OVER THE CWA. COULD SEE A FEW -SHRA/-TSRA NEAREST UPPER LOW COLD POOL. MONDAY...SHORTWAVE RIDGE GIVES WAY TO MODERATELY STRONG SHORTWAVE ENERGY MOVING INTO THE NORTHERN PLAINS. THIS WILL BRING ANOTHER ROUND OF CONVECTION TO THE AREA...ESPECIALLY MONDAY NIGHT. LOCALIZED HEAVY RAINS WILL BE POSSIBLE WITH WELL-DEFINED EASTERLY FLOW COMING OFF SURFACE ANTICYCLONE CENTERED OVER ND AND LOW OVER WESTERN WY. EXTENDED...SOME UNSETTLED WEATHER CAN BE EXPECTED THROUGH MUCH OF THIS COMING WEEK AS THE REGION REMAINS UNDER WEST TO SOUTHWEST FLOW ALOFT. SHOWERS AND STORMS ARE EXPECTED ON TUESDAY...BUT SHOULD SEE A BREAK IN THE WEATHER FOR WEDNESDAY...ALONG WITH WARMER TEMPERATURES. CHANCES FOR STORMS WILL RETURN LATER THURSDAY AND LINGER THROUGH FRIDAY...AS ANOTHER WEAK DISTURBANCE PASSES OVER THE NORTHERN PLAINS. && .AVIATION...FAIRLY WIDESPREAD AREA OF STRATUS WILL CONTINUE TO BRING IFR/MVFR CIGS THROUGH TONIGHT ACROSS NORTHEAST WYOMING. MUCH OF WESTERN SOUTH DAKOTA WILL SE SCATTERED TO BROKEN MVFR CIGS WITH SCATTERED SHOWERS AND THUNDERSTORMS FROM KRAP EAST THIS AFTERNOON AND EVENING. CONDITIONS WILL IMPROVE OVERNIGHT AS THIS WEATHER SYSTEM LIFTS INTO CANADA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && HELGESON/RUDGE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 845 AM MDT SAT MAY 24 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 845 AM MDT (945 AM CDT) SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE INTO EASTERN MONTANA TODAY. IT WILL PUSH A FRONT ONTO THE SOUTH DAKOTA PLAINS. AHEAD OF THE FRONT... MODEST INSTABILITY WILL DEVELOP. EXPECT THUNDERSTORMS TO ERUPT ALONG THE BOUNDARY THIS AFTERNOON AND EXIT THE AREA THIS EVENING. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING EAST OF A LINE FROM BUFFALO SOUTH DAKOTA TO ROSEBUD. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREAT...BUT AN ISOLATED TORNADO MAY OCCUR. DUE TO RECENT HEAVY RAINS...AREA RIVERS...CREEKS...AND STREAM WILL CONTINUE TO RUN HIGH OR FLOOD OVER PARTS OF THE AREA THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION MONDAY AFTERNOON AND NIGHT. THESE STORMS WILL BRING THE THREAT OF ADDITIONAL HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
849 AM MDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SE OELRICHS 43.17N 103.22W
05/24/2008 M1.95 INCH FALL RIVER SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 3 NE ROCKERVILLE 43.98N 103.32W
05/24/2008 M2.03 INCH PENNINGTON SD TRAINED SPOTTER
0800 AM HEAVY RAIN 5 NE BELLE FOURCHE 44.72N 103.78W
05/24/2008 M0.90 INCH BUTTE SD PUBLIC
COCORAHS
0800 AM HEAVY RAIN SSE BELLE FOURCHE 44.67N 103.85W
05/24/2008 M0.79 INCH BUTTE SD PUBLIC
COCORAHS
0800 AM HEAVY RAIN E SPEARFISH 44.50N 103.86W
05/24/2008 M0.71 INCH LAWRENCE SD PUBLIC
COCORAHS
0800 AM HEAVY RAIN 1 S STURGIS 44.40N 103.51W
05/24/2008 M1.76 INCH MEADE SD PUBLIC
COCORAHS
0800 AM HEAVY RAIN 1 ENE WALL 44.00N 102.22W
05/24/2008 M0.77 INCH PENNINGTON SD PUBLIC
COCORAHS
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
851 AM MDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN SAINT ONGE 44.55N 103.72W
05/24/2008 M0.83 INCH LAWRENCE SD TRAINED SPOTTER
2.21 INCHES FOR 2 DAYS
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
908 AM MDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN EDGEMONT 43.30N 103.83W
05/24/2008 M1.50 INCH FALL RIVER SD PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1010 AM MDT SAT MAY 24 2008
&&
PRECIPITATION HAS TAPERED OFF FOR THE FIRST MAJOR SPRING RAINFALL
EVENT OF 2008, SOME 3 DAY STORM TOTALS FOR WESTERN SOUTH DAKOTA
ARE...
BENNETT COUNTY
BATESLAND 7.4 NNE 2.08 INCHES
MARTIN 19.6 ENE 2.38 INCHES
MARTIN 13.2 W 2.72 INCHES
MARTIN 17.5 NE 2.03 INCHES
MARTIN 12.4 N 1.91 INCHES
BUTTE COUNTY
BELLE FOURCHE 0.9 SSE 2.02 INCHES
NEWELL 2.8 ENE 2.78 INCHES
BELLE FOURCHE 5.3 NE 2.40 INCHES
FALL RIVER COUNTY
HOT SPRINGS 0.5 SSW 2.95 INCHES
HOT SPRINGS 3.7 WSW 2.63 INCHES
HOT SPRINGS 1.8 W 2.61 INCHES
OELRICHS 1.0 SE 2.43 INCHES
EDGEMONT 7.5 W 2.15 INCHES
HAAKON COUNTY
PHILIP 2.8 SE 2.51 INCHES
JACKSON COUNTY
KADOKA 2.8 WNW 2.97 INCHES
INTERIOR 2.51 INCHES
LAWRENCE COUNTY
WHITEWOOD 4.2 NNW 2.77 INCHES
SPEARFISH 0.6 E 1.41 INCHES
MEADE COUNTY
BLACK HAWK 2.0 NNW 5.28 INCHES
STURGIS 0.7 E 3.95 INCHES
PENNINGTON COUNTY
NWS RAPID CITY 4.82 INCHES
RAPID CITY 5.0 ESE 4.09 INCHES
RAPID CITY 3.4 WNW 6.19 INCHES
RAPID CITY 5.4 SW 5.44 INCHES
RAPID CITY 9.8 SW 5.11 INCHES
RAPID CITY 2.4 WNW 5.59 INCHES
RAPID CITY 3.3 SSW 5.60 INCHES
WALL 1.8 ENE 2.91 INCHES
SILVER CITY 3.63 INCHES
HERMOSA 4.4 NNE 2.91 INCHES
NEW UNDERWOOD 3.9 S 3.12 INCHES
BOX ELDER 6.2 ESE 2.91 INCHES
PERKINS COUNTY
BISON 24.1 SW 1.09 INCHES
BISON 4.5 SE 0.83 INCHES
MERICKSOPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1049 AM MDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN WSW STURGIS 44.41N 103.51W
05/24/2008 M1.39 INCH MEADE SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 2 NNW BLACK HAWK 44.18N 103.33W
05/24/2008 M1.75 INCH MEADE SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 4 NNW WHITEWOOD 44.51N 103.67W
05/24/2008 M1.02 INCH LAWRENCE SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN OPAL 44.89N 102.61W
05/24/2008 M0.51 INCH MEADE SD CO-OP OBSERVER
0700 AM HEAVY RAIN ELM SPRINGS 44.31N 102.53W
05/24/2008 M1.76 INCH MEADE SD CO-OP OBSERVER
0700 AM HEAVY RAIN 2 SE PHILIP 44.03N 101.64W
05/24/2008 M0.47 INCH HAAKON SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 10 ESE EDGEMONT 43.24N 103.64W
05/24/2008 M1.21 INCH FALL RIVER SD PUBLIC
0700 AM HEAVY RAIN 7 W EDGEMONT 43.30N 103.97W
05/24/2008 M1.37 INCH FALL RIVER SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 3 WSW HOT SPRINGS 43.42N 103.54W
05/24/2008 M1.39 INCH FALL RIVER SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN HOT SPRINGS 43.43N 103.48W
05/24/2008 M1.71 INCH FALL RIVER SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 7 SW OELRICHS 43.11N 103.33W
05/24/2008 M1.00 INCH FALL RIVER SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 1 W HOT SPRINGS 43.43N 103.50W
05/24/2008 M1.57 INCH FALL RIVER SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 2 ENE NEWELL 44.73N 103.38W
05/24/2008 M0.59 INCH BUTTE SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN ORAL 43.40N 103.27W
05/24/2008 M1.69 INCH FALL RIVER SD CO-OP OBSERVER
0700 AM HEAVY RAIN RAPID CITY 44.08N 103.23W
05/24/2008 M0.92 INCH PENNINGTON SD CO-OP OBSERVER
WFO REPORT
0700 AM HEAVY RAIN PACTOLA RESERVOIR 44.07N 103.50W
05/24/2008 M2.94 INCH PENNINGTON SD CO-OP OBSERVER
0700 AM HEAVY RAIN 11 NW RAPID CITY 44.19N 103.39W
05/24/2008 M1.75 INCH MEADE SD TRAINED SPOTTER
0700 AM HEAVY RAIN 1 SE OELRICHS 43.17N 103.22W
05/24/2008 M1.95 INCH FALL RIVER SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 3 NE ROCKERVILLE 43.98N 103.32W
05/24/2008 M2.03 INCH PENNINGTON SD TRAINED SPOTTER
0700 AM HEAVY RAIN SAINT ONGE 44.55N 103.72W
05/24/2008 M0.83 INCH LAWRENCE SD TRAINED SPOTTER
2.21 INCHES FOR 2 DAYS
0700 AM HEAVY RAIN EDGEMONT 43.30N 103.83W
05/24/2008 M1.50 INCH FALL RIVER SD PUBLIC
0700 AM HEAVY RAIN 4 SE BISON 45.48N 102.41W
05/24/2008 M0.50 INCH PERKINS SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 11 SW LEMMON 45.83N 102.32W
05/24/2008 M0.60 INCH PERKINS SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 6 ESE BOX ELDER 44.09N 102.96W
05/24/2008 M0.77 INCH PENNINGTON SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN SILVER CITY 44.09N 103.57W
05/24/2008 M1.51 INCH PENNINGTON SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 3 SSW RAPID CITY 44.04N 103.26W
05/24/2008 M2.01 INCH PENNINGTON SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 6 WNW RAPID CITY 44.11N 103.34W
05/24/2008 M1.75 INCH PENNINGTON SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 2 WNW RAPID CITY 44.09N 103.27W
05/24/2008 M2.08 INCH PENNINGTON SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 9 SW RAPID CITY 43.98N 103.36W
05/24/2008 M1.90 INCH PENNINGTON SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 5 SW RAPID CITY 44.02N 103.30W
05/24/2008 M2.01 INCH PENNINGTON SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 5 ESE RAPID CITY 44.05N 103.14W
05/24/2008 M1.15 INCH PENNINGTON SD PUBLIC
COCORAHS
0700 AM HEAVY RAIN 3 WNW RAPID CITY 44.09N 103.29W
05/24/2008 M2.18 INCH PENNINGTON SD PUBLIC
COCORAHS
0714 AM HEAVY RAIN RAPID CITY 44.08N 103.23W
05/24/2008 M2.20 INCH PENNINGTON SD NWS EMPLOYEE
0714 AM HEAVY RAIN 10 ESE ZEONA 45.16N 102.71W
05/24/2008 M0.62 INCH PERKINS SD TRAINED SPOTTER
0800 AM HEAVY RAIN 1 ENE WALL 44.00N 102.22W
05/24/2008 M0.77 INCH PENNINGTON SD PUBLIC
COCORAHS
0800 AM HEAVY RAIN 1 S STURGIS 44.40N 103.51W
05/24/2008 M1.76 INCH MEADE SD PUBLIC
COCORAHS
0800 AM HEAVY RAIN E SPEARFISH 44.50N 103.86W
05/24/2008 M0.71 INCH LAWRENCE SD PUBLIC
COCORAHS
0800 AM HEAVY RAIN SSE BELLE FOURCHE 44.67N 103.85W
05/24/2008 M0.79 INCH BUTTE SD PUBLIC
COCORAHS
0800 AM HEAVY RAIN 5 NE BELLE FOURCHE 44.72N 103.78W
05/24/2008 M0.90 INCH BUTTE SD PUBLIC
COCORAHS
0823 AM HEAVY RAIN 2 W HAYWARD 43.87N 103.38W
05/24/2008 M2.00 INCH PENNINGTON SD TRAINED SPOTTER
SINCE 5 PM
0835 AM HEAVY RAIN 1 S WESTON 44.62N 105.33W
05/24/2008 M1.29 INCH CAMPBELL WY CO-OP OBSERVER
0907 AM HEAVY RAIN 7 W HERMOSA 43.84N 103.33W
05/24/2008 M2.00 INCH CUSTER SD NWS EMPLOYEE
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
115 PM MDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL SPRING CREEK 43.12N 101.02W
05/24/2008 E1.75 INCH TODD SD LAW ENFORCEMENT
ROAD COVERED WITH HAIL...LARGEST WAS GOLF BALL
&&
WFO UNR STAFFThe Rapid City radar (KUDX), 86 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
6 hail, 3 tornado. Local standard time, as filed.
A small tornado briefly touched down over open terrain and caused no damage.
A small tornado briefly touched down over open terrain.
A second small tornado briefly touched down over open terrain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for South Dakota, 2008Warnings in South Dakota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92619, 92620, 92624, 92623, 92626, 92628, 92627, 102945, 102946.